The U.S. Food and Drug Administration has declared that kratom contains opioid compounds and warned about the drug's potentials for abuse.
FDA Commissioner Scott Gottlieb issued the warning on Tuesday, Feb. 6 amid an ongoing opioid epidemic in the United States, which largely involves abuse and misuse of prescription painkillers.
Kratom is used to treat pain. It is also used as treatment for heroin or morphine dependence, and possibly to reduce withdrawal cravings. Unfortunately, there are concerns that the supposed herbal treatment for opioid addiction is addictive itself.
In a 2014 study, more than half of those who used the drug regularly for at least six months developed kratom dependency, and suffered physical withdrawal symptoms when they stopped taking the drug.
"The findings from this study show that regular Kratom use is associated with drug dependency, development of withdrawal symptoms, and craving. These symptoms become more severe with prolonged use and suggest a stronger control of the drug," the researchers wrote in their study.
Those who developed addiction may eventually develop compulsive drug taking behavior and find it difficult to stop their intake. In some cases, misuse of the drug becomes deadly.
Linda Mautner, from Florida, claimed that her 20-year-old son committed suicide in 2014 while at the throes of being addicted to kratom. Some deaths occurred from mixing the herbal product with other substances such as chemicals from inhalers and those found in over-the-counter cold and flu drugs.
"Cases of mixing kratom, other opioids, and other types of medication is extremely troubling because the activity of kratom at opioid receptors indicates there may be similar risks of combining kratom with certain drugs, just as there are with FDA-approved opioids," Gottlieb said in his statement.
Other Side Effects Of Kratom
Long-term and repeated use of kratom may also lead to appetite loss, significant weight loss, and even anorexia, an eating disorder that involves extreme restriction of caloric intake, which can be hazardous to the health and can lead to death.
The U.S. Centers for Disease Control And Prevention earlier reported that between 2010 and 2015, poison centers received 660 calls related to kratom exposure, prompting the CDC to issue a warning about the potential side effects of kratom use.
"The number of calls increased tenfold from 26 in 2010 to 263 in 2015," the CDC said. "Kratom use appears to be increasing in the United States, and the reported medical outcomes and health effects suggest an emerging public health threat."